Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Baltimore/Washington

May 18, 2004Madison County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 18, 2004, 3:45 PM EDT for Madison County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2004, 3:45 PM EDT (19:45 UTC)
Expired
May 18, 2004, 4:45 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Madison County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 PM EDT, 20 minutes earlier.

Area forecast discussion, May 18, 3:25 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST TUE MAY 18 2004

SHORT TERM...TNGT/WED...

BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR
W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS
DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH
FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK
ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION.

FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY
POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS
WELL.

WOODY

.LONG TERM...WED NGHT THROUGH TUE...

HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX
MIGRATES ESTWARD.  THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM.

NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON
FRI.  SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS
AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI
AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF
TSRA AND PSSBL SVR ON FRI.

SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA
ACTVTY PRCTLY THRU ALL PDS.

JL
&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 18, 11:37 AM EDT, 4 hours 8 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1137 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF
MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST
VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.
ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 18, 11:52 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.

A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AEHAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.

ABW
Special weather statement, May 18, 11:52 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ028-031-042-053-054-WVZ049>053-
190400-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FREDERICK VA-FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-
NORTHERN BALTIMORE MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
WASHINGTON MD-
1152 AM EDT TUE MAY 18 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND THE
DISTRICT OF COLUMBIA AT A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MOST LIKELY TIME FOR THESE WOULD BE LATE AFTERNOON AND EVENING.

A COLD FRONT IS PRESENTLY OVER THE EASTERN GREAT LAKES. THE FRONT
WILL MOVE INTO PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT...AND SLIDE SOUTH ACROSS THE MASON-DIXON LINE.
MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE VERY HEAVY RAINFALL
WHICH COULD LEAD TO FLOODING...HAIL TO 3/4 OF AN INCH...AND WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND ANY WARNINGS THAT
ARE ISSUED.

ABW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:20 PM EDTSpecial Marine WarningLWX85 min
May 18, 3:29 PM EDTFlash Flood WarningLWXMadison3 hr
May 18, 4:35 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
May 18, 5:59 PM EDTSpecial Marine WarningLWX2 hr
May 17, 8:28 PM EDTSevere Thunderstorm WarningLWXMontgomery47 min
May 17, 8:39 PM EDTSevere Thunderstorm WarningLWXFrederick66 min
May 18, 5:49 PM EDTSevere Thunderstorm WarningLWXPrince George's26 min
May 18, 5:58 PM EDTSevere Thunderstorm WarningLWXAnne Arundel62 min
May 18, 6:48 PM EDTSevere Thunderstorm WarningLWXWashington57 min
May 18, 7:25 PM EDTSevere Thunderstorm WarningLWXFrederick65 min
May 18, 6:36 PM EDTSevere Thunderstorm WarningLWXMorgan39 min
May 18, 7:11 PM EDTSevere Thunderstorm WarningLWXHampshire49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.